California, 2013

High Wind in California, December 29, 2013

December 29, 2013 · NWS LOX · 3 events in 3 counties and zones

Surface high pressure, building into the Great Basin, brought a third round of Santa Ana winds to Southern California. In the mountains of Ventura and Los Angeles counties, north to northeast winds gusts as high as 87 MPH were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Surface high pressure, building into the Great Basin, brought a third round of Santa Ana winds to Southern California. In the mountains of Ventura and Los Angeles counties, north to northeast winds gusts as high as 87 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 29, 3:30 AM PST, 3 hours 23 minutes earlier.

Area forecast discussion, Dec 29, 3:30 AM PST, 3 hours 23 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
330 AM PST SUN DEC 29 2013

.SYNOPSIS...
GUSTY SANTA ANA WINDS WILL RETURN THIS MORNING AND LAST THROUGH THE
EVENING. THESE WINDS ALONG WITH LOW HUMIDITIES WILL BRING CRITICAL
FIRE WEATHER CONDITIONS TO THE AREA. TEMPERATURES WILL REMAIN ABOVE
SEASONAL NORMALS. IT WILL BE DRY THROUGH THE PERIOD.

&&

.SHORT TERM (TODAY-TUE)...
ANOTHER SUNNY WINDY AND DRY TODAY. ALL DUE TO A STRONG EAST PAC
RIDGE AND A LARGE SFC HIGH PRESSURE SYSTEM OVER THE GREAT BASIN.
SOUNDS FAMILIAR...BUT THIS WIND EVENT WILL BE A NOTCH OR TWO ABOVE
THE PREVIOUS ONES AS DECENT COLD AIR ADVECTION AND UPPER LEVEL
SUPPORT WILL ADD TO THE WINDS. THE L.A. MTNS AND THE SANTA MONICA
RANGE WILL LIKELY SEE A FEW 70 MPH GUSTS. THE SANTA CLARITA VLY AND
THE VLYS EITHER SIDE OF THE LA/VTA COUNTY LINE WILL SEE WIND GUSTS
THAT WILL BE ON THE HIGH END OF THE ADVISORY CRITERIA AND 50 TO 55
MPH GUSTS WILL BE LIKELY THROUGH THE DAY. THE WINDS WILL LAST
THROUGH THE EVENING AND THE WIND WARNINGS IN THE MTNS WILL NEED TO
BE REPLACED WITH ADVISORIES LATE THIS AFTERNOON. THE WINDS AND LOW
HUMIDITIES WILL COMBINE TO CREATE CRITICAL FIRE WEATHER DANGER.
PLEASE REFER TO THE FIRE WX DISCUSSION BELOW FOR MORE INFORMATION.

SOMEWHAT INCONGRUOUSLY THERE IS A PATCH OF LOW CLOUDS AND DENSE FOG
OVER THE LGB TO LAX AREA. THIS FOG FORMED EARLIER WITH A WEAK EDDY.
SINCE THE AREA AFFECTED IS THE LAST AREA THAT THE OFFSHORE WINDS
WILL AFFECT...PATCHY DENSE FOG WILL LINGER A FEW HOURS PAST SUNRISE.

THE WINDS WILL ABATE MONDAY BUT THEY WILL STILL BE SIGNIFICANTLY
OFFSHORE LOOK FOR MORNING WINDS 15 TO 25 MPH. THE OFFSHORE FLOW WILL
BRING GOOD COMPRESSIONAL HEATING TO THE COASTS AND VLYS MAKING
MONDAY THE WARMEST DAY OF THE WEEK. THERE WILL BE LESS OFFSHORE
TUESDAY AND TEMPS WILL COOL SOME ESP NEAR THE COAST.

.LONG TERM (WED-SAT)...
ALL MDLS KEEP THE RIDGE IN PLACE WED THROUGH FRIDAY WITH SFC
OFFSHORE FLOW. TEMPS WILL RISE A LITTLE WEDNESDAY AND THEN STAY
ABOUT THE SAME THU AND FRI. THERE COULD BE SOME MID AND HIGH LEVEL
CLOUDS SLIPPING THROUGH THE RIDGE TO MAKE SKIES PARTLY CLOUDY AT
TIMES.

ALL MDLS SHOW THE RIDGE GIVING WAY TO A TROF (THE EC HAS A PRETTY
GOOD SIZED INSIDE SLIDER) LOOK FOR A GOOD COOL DOWN OVER THE ENTIRE
AREA.

&&

.AVIATION...

29/1130Z.

EXCEPT FOR AREAS OF LIFR TO VLIFR CONDS ACROSS THE LOS ANGELES
COUNTY COAST...CONDS WERE VFR ACROSS THE REGION. EXPECT THE LOW CIGS
AND VSBYS TO RAPIDLY IMPROVE TO VFR ACROSS L.A. COUNTY BY
DAYBREAK...ALTHOUGH THERE IS A SLIGHT CHANCE THAT CIGS/FOG COULD
LINGER NEAR THE IMMEDIATE BEACH AREAS THROUGH MID OR LATE MORNING.

GUSTY NE WINDS IN THE MTNS WILL PUSH INTO THE VALLEYS SHORTLY...AND
REACH THE VTU COUNTY COASTAL PLAIN AND BELOW PASSES AND CANYONS FROM
MALIBU TO THE HOLLYWOOD HILLS AROUND DAYBREAK. WINDS WILL GRADUALLY
DIMINISH BY MID OR LATE AFTERNOON...THROUGH LOCALLY GUSTY WINDS WILL
PERSIST INTO MON MORNING...ESPECIALLY IN THE MTNS. THERE WILL BE
AREAS OF LLWS AND MDT TO STG UDDFS ACROSS L.A. AND VTU COUNTIES
THROUGH THIS AFTERNOON.

KLAX...MODERATE CONFIDENCE IN THE 12Z TAF. THERE IS A 20 TO 30
PERCENT CHANCE THAT CIGS COULD LINGER THROUGH 15Z OR 16Z.
THERE IS A 10 TO 20 PERCENT CHANCE THAT EAST WINDS WILL REACH 12
KNOTS BETWEEN 12Z AND 15Z.

KBUR...HIGH CONFIDENCE IN THE 12Z TAF WITH VFR CONDS THROUGH THE PD.
SOME LLWS AND MDT TO STG UDDF ARE LIKELY THROUGH THE AFTERNOON.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
RED FLAG WARNING (SEE LAXRFWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).

&&

PUBLIC...RORKE
AVIATION...BRUNO
SYNOPSIS...B

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 29, 6:00 AM PST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SUN DEC 29 2013

CAZ034>041-044>046-051>054-059-087-088-547-548-291500-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST SUN DEC 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

WFO LOX PLANS TO DISCONTINUE THIS PRODUCT IN 2014.
PLEASE DIRECT ANY COMMENTS TO ERIC BOLDT AT 805-988-6623.

.DAY ONE... TODAY AND TONIGHT

A MODERATE TO STRONG SANTA ANA WIND EVENT WILL PRODUCE HAZARDOUS
DRIVING CONDITIONS AND POSSIBLE DOWNED TREE LIMBS AND POWER LINES.
THE GUSTY WINDS WILL COMBINE WITH VERY LOW RELATIVE HUMIDITY LEVELS
TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS SECTIONS OF
VENTURA AND LOS ANGELES COUNTIES. A MODERATE SWELL WILL RESULT IN AN
INCREASED RISK FOR DANGEROUS RIP CURRENTS.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

FOR MONDAY...THE OFFSHORE WINDS ARE EXPECTED TO BE WEAKER.
HOWEVER...THERE COULD BE ADVISORY LEVEL WINDS IN SOME AREAS ALONG
WITH CONTINUED FIRE WEATHER CONCERNS.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ASR

Event by event

3 high wind. Local standard time, as filed.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
December 29, 6:53 AM PST to 4:00 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS

Strong north to northeast winds developed across the mountains of Los Angeles county. The Camp Nine RAWS sensor reported wind gusts between 60 and 62 MPH while the Chilao RAWS sensor reported gusts between 61 and 67 MPH.

High Wind, Ventura County Mountains

When
December 29, 6:53 AM PST to 4:00 PM PST
Where
Ventura County Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

Strong north to northeast winds developed across the mountains of Ventura county. Wind gusts in excess of 60 MPH were reported.

High Wind, Santa Monica Mountains Recreation Area

When
December 29, 8:54 AM PST to 6:00 PM PST
Where
Santa Monica Mountains Recreation Area forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet

Strong north to northeast winds developed across the Santa Monica Mountains. At Laguna Peak, sustained winds of 62 MPH with gusts as high as 87 MPH were reported. At the Malibu Hills RAWS sensor, wind gusts between 59 and 62 MPH were reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490739, 490740, 490741.